Mississippi, 2019Tornado and Damaging Winds in Mississippi, June 17, 2019
June 17, 2019 · NWS JAN · 9 events in 6 counties and zones
A couple of weather disturbances, combined with warm, humid, and unstable air mass, resulted in the development of showers and thunderstorms. Some of these storms produced damaging wind gusts and a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $129,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of weather disturbances, combined with warm, humid, and unstable air mass, resulted in the development of showers and thunderstorms. Some of these storms produced damaging wind gusts and a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 17, 9:19 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 17, 9:19 AM CST, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1019 AM CDT Mon Jun 17 2019
.UPDATE...
Updated for morning discussion.
&&
.DISCUSSION...
On the charts this morning, a relatively weak surface trough
extends from central AR through NW Louisiana in association with a
mid/upper shortwave that is moving eastward into the Mid South
today. An MCS is advancing S/SEward into the NW Gulf, the
northern extent of which reaches into south central LA. The
modified 12z KJAN RAOB depicts a moist and rather unstable airmass
over the area. Though deep layer shear is rather modest, the
surface-3 km bulk shear magnitude was much more respectable.
The most likely areas for initial convective initiation will be
with convergence along any outflow or differential heating
boundary on the northern edge of the MCS (around Central LA or
Southwest MS) and along a broader zone of weak surface
convergence extending northward from the MCS through roughly along
the MS River. Along with the local microburst checklist
indicating some wet microburst potential, the aforementioned
corridor of 20-30 kt 0-3 km bulk shear will promote some damaging
wind potential with any bowing multicellular structures that
develop and move along the anticipated general northeastward storm
motion. Some guidance even suggests 0-6 km shear reaching to
around 30 kt, which would indicate better potential for convective
organization. Convection is expected to generally shift eastward
through the afternoon and early evening hours. Given the potential
for some damaging wind gusts, SPC has added a marginal severe
threat for today, and we have updated our local products to
reflect this potential as well. Forecast updates have been sent.
/DL/
Relevant portions of the prior discussion below:
Today and Tonight...Another mid/upper level shortwave is expected to
swing east across the ArkLaMiss today into tonight. This, in
addition to the warm, moist, and unstable airmass over the region,
will yet again result in northeast moving scattered to numerous
showers and thunderstorms developing across the region during the
afternoon hours.
Some isolated activity will linger into the overnight hours.
However, much of it will dissipate early in the evening after sunset
as daytime heating and instability wane. Otherwise, highs today will
range from the upper 80s to middle 90s and lows tonight will fall
into the low and middle 70s. /19/
Tuesday through Sunday: Perturbed mid level zonal flow will
continue to enhance the diurnal convective threat through much of
the week. Passing mid level wave Wednesday may be of special
interest as it will be accompanied by good mid level lapse rates
with vertical totals in the upper 20s to around 30 and 20-30 knots
of deep layer shear. Agree with area outlooked by SPC as parameters
are best in these areas and will as such include in the HWO.
Ridging by the weekend will diminish the convective threat somewhat
while temperatures/heat indices begin rising. Damp conditions at the
surface will initially contribute to surface dewpoints in the lower
70s through max heating which will lead to sporadic heat indices
from 100 to 105. Due to expected convective potential continuing
into the weekend, duration of the high heat indices is somewhat
suspect. Thus, will hold off on mentioning in the HWO until that
picture becomes clearer./GG/
&&
.AVIATION...
06Z TAF discussion:
Despite clouds and some lingering shower activity across the area,
VFR flight categories are currently being observed at all sites.
Through the night, ceilings are expected to lower to MVFR, and
possibly IFR, categories as low stratus overspreads the area. Some
isolated convection will likewise remain possible through the
night as a warm moist and unstable airmass resides over the
region. Ceilings will improve through the morning, but convection
is again expected to break-out areawide across the area late
Monday morning through Monday afternoon. This will again result in
a periodic degradation of ceilings and visibilities to MVFR/IFR
categories where convection is observed on-station. Winds tonight
will remain light to calm from the south, increasing to between
5-10 knots from the south southwest by Monday afternoon. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 90 70 88 71 / 74 56 58 21
Meridian 92 72 89 72 / 63 50 64 27
Vicksburg 89 72 89 73 / 72 53 47 16
Hattiesburg 93 71 90 73 / 64 49 69 16
Natchez 88 70 87 73 / 74 48 52 11
Greenville 87 71 89 73 / 65 54 47 22
Greenwood 88 72 88 73 / 68 60 56 26
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
DL/19/GG
Hazardous weather outlook, Jun 17, 7:28 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
828 AM CDT Mon Jun 17 2019
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181330-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
828 AM CDT Mon Jun 17 2019
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central and south Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon through early this evening
Isolated severe storms, capable of producing damaging wind gusts,
are possible this afternoon through early this evening.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated severe thunderstorms are possible for extreme southeast
Arkansas, portions of northwest and north central Mississippi, and
portions of northeast Louisiana Wednesday through Wednesday
night. The primary hazards will be damaging wind gusts and large
hail.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today and
Wednesday through Wednesday night.
DL
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jun 17, 11:05 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
1205 PM CDT Mon Jun 17 2019
MSZ061-171745-
Franklin MS-
1205 PM CDT Mon Jun 17 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY UNTIL
1245 PM CDT...
At 1204 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bude, or 18 miles northwest of Liberty, moving northeast at 25
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Bude and Kirby around 1220 PM CDT.
New Hope around 1235 PM CDT.
Other locations impacted by this storm include Meadville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3161 9098 3161 9066 3135 9080 3135 9098
3134 9099 3134 9100 3135 9101 3135 9102
3134 9103 3133 9106 3134 9106 3133 9107
TIME...MOT...LOC 1704Z 206DEG 23KT 3140 9094
TWThunderstorm Wind, Franklin
- When
- June 17, 11:25 AM CST
- Where
- Franklin County, 4.31 mi NNW of Bude
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.530, -90.870
A couple of trees were blown down north of Meadville.
Thunderstorm Wind, Jefferson
- When
- June 17, 11:44 AM CST
- Where
- Jefferson County, 3.51 mi WNW of Union Church
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.691, -90.858
A tree was blown down across Highway 28 at Barnes Lane.
Thunderstorm Wind, Copiah
- When
- June 17, 12:16 PM CST
- Where
- Copiah County, 2.01 mi SE of Myles
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.001, -90.694
A tree was blown down at MS 18 and Shelby Road.
Thunderstorm Wind, Copiah
- When
- June 17, 12:23 PM CST
- Where
- Copiah County, 1.81 mi SW of Martinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.760, -90.440
A tree was blown down at Interstate 55 south of the rest area.
Thunderstorm Wind, Hinds
- When
- June 17, 12:51 PM CST
- Where
- Hinds County, 0.91 mi NE of Morgans
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.110, -90.370
A few trees were blown down at Midway and Green Gable roads.
Tornado, Hinds
- When
- June 17, 12:53 PM CST to 12:56 PM CST
- Where
- Hinds County, 0.98 mi WNW of Raymond to 0.99 mi W of Raymond Williams Arp
- Rating
- EF1
- Path length
- 2.48 mi
- Path width
- 150 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.274, -90.446
This tornado began north of MS 467, snapping and uprooting multiple trees along Raymond Bolton Rd. At this location, footage from a news helicopter revealed a convergent pattern in a grass field. In addition, two utility poles were broken, a home sustained minor roof damage, and a shed was destroyed by a fallen tree. The tornado continued northeastward across Airplane Rd, producing impressive tree damage as it|crossed the Natchez Trace Parkway. It downed a large tree and snapped other smaller trees across Sam Herring Rd before lifting just short of the Raymond John Bell Williams Airport. Estimated max winds were 95 to 105 mph.
Thunderstorm Wind, Hinds
- When
- June 17, 12:58 PM CST
- Where
- Hinds County, 1.5 mi NNE of Raymond Williams Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.320, -90.390
A tree was blown down along with several limbs on South Norrell Road.
Thunderstorm Wind, Madison
- When
- June 17, 1:59 PM CST
- Where
- Madison County, 1.27 mi ENE of Sharon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.659, -89.911
Trees were blown down across Old Highway 16.
Thunderstorm Wind, Clay
- When
- June 17, 4:30 PM CST
- Where
- Clay County, 0.59 mi NE of West Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 33.605, -88.641
A tree was blown down on a house on Broad Street in West Point.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, June 17 to 19, 20191 death · $175,000 · 55 kt wind · 9 events
- Flash Flooding and Flooding in Ohio, June 17 to 22, 2019$26 million · 12 events
- Flash Flooding and Flooding in Ohio, June 17 to 21, 2019$107,000 · 50 kt wind · 51 events
- Flooding in Indiana, June 17 to 30, 2019$270,000 · 7 events
- Flash Flooding and Damaging Winds in Kentucky, June 17 to 18, 2019$62,000 · 50 kt wind · 7 events
- Flash Flooding and Heavy Rain in North Carolina, June 17 to 18, 2019$50,000 · 6 events
- Hail in Texas, June 17, 2019$44,000 · 2.5 in hail · 6 events
- Damaging Winds in Virginia, June 17, 2019$28,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Virginia, June 17, 2019$16,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Maryland, June 17, 20191.75 in hail · 17 events
- Tornado and Flash Flood in New Mexico, June 17, 2019EF0 · 13 events
- Hail and Damaging Winds in Tennessee, June 17, 2019$14,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823770, 823771, 823772, 823773, 823775, 823774, 823776, 823777, 823778.